Beware!

Prior To Halloween, FDA Warns of Licorice’s Dangerous Side Effect

The FDA just released a consumer update warning licorice lovers to hold off on munching on the beloved candy.

Prior To Halloween, FDA Warns of Licorice’s Dangerous Side Effect
News

Prior To Halloween, FDA Warns of Licorice’s Dangerous Side Effect

The FDA just released a consumer update warning licorice lovers to hold off on munching on the beloved candy.

The sweet stuff in your kids’ trick-or-treat buckets may come with a bitter side effect. The FDA just released a consumer update that warns folks aged 40 or older that munching on black licorice too often can cause heart-stopping side effects—literally. “Eating 2 ounces of black licorice a day for at least two weeks could land you in the hospital with an irregular heart rhythm or arrhythmia,” the update states.

What gives? FDA experts explain that licorice root’s sweet compound, glycyrrhizin, causes a drop in potassium levels, which can lead to an abnormal heart rhythm in addition to heart failure, high blood pressure, edema, and lethargy. In fact, a review in the journal Therapeutic Advances in Endocrinology and Metabolism found that overconsumption of this polarizing candy is linked to high blood pressure and hypokalemic myopathy, or low-potassium-level–related metabolic muscle weakness.

If you’re a licorice lover, the FDA warns against eating excessive amounts of the stuff regardless of your age as well as strongly advises contacting a healthcare professional if you experience any licorice-induced symptoms. Instead of munching on these aromatic twists, unwrap one of our better-for-you options in our exclusive report, Every Single Halloween Candy—Ranked!